Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 77, NWS Topeka, KS

April 15, 2006Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 15, 2006, 6:55 PM CDT for Osage County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2006, 6:55 PM CDT (23:55 UTC)
Expired
Apr 15, 2006, 7:15 PM CDT
In force
20 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Osage County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-793 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 152355
SVRTOP
KSC139-160015-
/O.NEW.KTOP.SV.W.0077.060415T2355Z-060416T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT SAT APR 15 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 715 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES WEST OF BURLINGAME...OR ABOUT 21 MILES
  SOUTHWEST OF TOPEKA...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARBONDALE...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 156 AND 165.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3874 9595 3873 9562 3886 9556 3886 9593

$$
1 follow-up statement
000 
WWUS53 KTOP 160015
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT SAT APR 15 2006

KSC139-160025-
/O.EXP.KTOP.SV.W.0077.000000T0000Z-060416T0015Z/
OSAGE-
715 PM CDT SAT APR 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OSAGE COUNTY EXPIRED
AT 715 PM CDT...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 156 AND 165.

AT 715 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3874 9595 3873 9562 3886 9556 3886 9593

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:23 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 15, 3:23 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT SAT APR 15 2006

.DISCUSSION...

DRYLINE SEEN WELL IN BOTH RADAR AND SATELLITE JUST NOW MOVING
THROUGH SLN AND CNK. WEAK ELEVATED CONVECTION ONGOING FROM NORTHEAST
OF A LINE FROM MHK TO EMP.  STRONG CAP ON 18Z TOP SOUNDING WILL
WEAKEN WITH TIME...BUT MOISTURE NOT EXTREMELY DEEP AND MIXED LAYER
CAPE GENERALLY 1000 J/KG OR LESS AT THIS TIME.  BEST CHANCE FOR
SEVERE IN OUR CWA SHOULD BE ACROSS FAR NORTHERN KANSAS ALONG/AHEAD
OF DRYLINE FROM 21 THROUGH 02Z AS STRONGER FORCING AND COLDER AIR
ALOFT ACROSS NEBRASKA COULD WEAKEN CAP ENOUGH FOR SURFACE BASED
CONVECTION TO FORM.  RELATIVELY HIGH LCLS SOMETHING OF A NEGATIVE
FOR TORS...BUT STRONG LOW-LEVEL SHEAR IS CONCERNING.  REFERENCE TOR
WATCH 190 FOR MORE INFO.

GFS/ETA MODELS ARE RELATIVELY CONSISTENT IN PRODUCING CONVECTION
ONLY ACROSS FAR NORTHERN TIER OF COUNTIES WITH BEST CHANCE FAR
NORTHEAST THIS EVENING.  RUC AND PARALLEL NAM WOULD GENERATE
THUNDERSTORMS FARTHER SOUTH...BUT CHANCES DECREASE WITH SOUTHWARD
EXTENT...THUS HIGHEST POPS FAR NORTHEAST TAPERING OFF TO ONLY SLIGHT
CHANCE IN EAST CENTRAL KANSAS.

LOW PRESSURE OCCLUDES OVERNIGHT AND THEN MOVES SLOWLY EASTWARD ON
SUNDAY INTO THE MIDDLE MISSISSIPPI VALLEY.  WRAPAROUND
MOISTURE/CLOUDINESS SHOULD AFFECT NORTHEAST KANSAS ON SUNDAY KEEPING
TEMPERATURES A LITTLE COOLER THAN THEY OTHERWISE WOULD BE.  THERE IS
A SLIGHT CHANCE OF SHOWERS SUNDAY MAINLY ALONG THE NEBRASKA BORDER
AND EARLY IN THE DAY.

GUIDANCE TEMPERATURES FROM NGM/NAM/GFS AGREE QUITE WELL WITH EACH
OTHER FOR TONIGHT AND SUNDAY AND HAVE DIFFERED LITTLE FROM THEM.
THIS RESULTED IN RAISING LOWS TONIGHT A FEW DEGREES FROM ONGOING
FORECAST.

THE UPPER TROUGH AND ASSOCIATED SURFACE LOW MOVE OFF INTO THE OHIO
VALLEY SUNDAY EVENING AS SURFACE HIGH NUDGES INTO NORTHEAST KANSAS
BY 12Z MONDAY. WINDS SHIFT TO THE SOUTHEAST AHEAD DEVELOPING SURFACE
LOW OVER EASTERN COLORADO ON MONDAY. 850 MB TEMPERATURES INCREASE
INTO THE UPPER TEENS NEAR THE NORTHEAST CORNER OF KANSAS TO THE
LOWER 20S IN THE SOUTHERN CWA. 500 MB RIDGE WILL BE OVER EASTERN
KANSAS EARLY MONDAY THEN MOVE EAST AS NEXT PACIFIC TROUGH MOVES INTO
THE ROCKIES MONDAY EVENING. WILL LEAVE TEMPERATURES IN THE UPPER 70S
TO LOWER 80S ON MONDAY.

NEXT CHANCE FOR THUNDERSTORMS STILL LOOKS TO BE TUESDAY AS UPPER
TROUGH MOVES OUT INTO THE PLAINS AND SURFACE FRONT/DRYLINE MOVES
ACROSS THE CWA INTO THE EVENING HOURS. HAVE INTRODUCED SOME POPS FOR
TUESDAY EVENING ACROSS THE EASTERN THIRD OF THE CWA. THE UPPER
BLOCKING PATTERN STILL FORECAST TO OCCUR WITH THE PLAINS UPPER LOW
MOVING NORTHEAST FROM NEBRASKA TO THE GREAT LAKES BY THE END OF NEXT
WEEK. TEMPERATURES WILL BE NEAR NORMAL FOR THE LATTER HALF OF THE
WEEK WITH HIGHS IN THE UPPER 60S TO LOWER 70S. A SHORTWAVE MOVES
ACROSS THE SOUTHERN PLAINS NEAR THE END OF THE WEEK ON FRIDAY WILL
KEEP PRECIPITATION CHANCES SOUTH OF THE CWA INTO SATURDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 15, 3:21 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT SAT APR 15 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-162030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
321 PM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA THIS
AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE
OVER EXTREME NORTH CENTRAL AND NORTHEASTERN KANSAS...ALONG THE
DRYLINE AND NEAR A WARM FRONT DRAPED NEAR THE KANSAS...NEBRASKA
BORDER. THERE IS AN ENHANCED THREAT OF TORNADOES...LARGE
HAIL...AND DAMAGING WINDS ACROSS THIS AREA AS ISOLATED SUPERCELLS
ARE POSSIBLE NEAR THE WARM FRONT. THE REST OF THE OUTLOOK AREA MAY
ALSO SEE SOME SEVERE THUNDERSTORMS WITH THE MAIN THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

THE RANGELAND FIRE DANGER INDEX WILL BE IN THE EXTREME
CATEGORY OVER NORTH CENTRAL KANSAS THIS AFTERNOON AND IN THE VERY HIGH
CATEGORY ACROSS THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS
NORTH CENTRAL AND NORTHEASTERN KANSAS.

In the hours before

Local storm report, Apr 15, 6:32 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             6 SW MAYETTA            39.28N 95.80W
04/15/2006  E0.88 INCH       JACKSON            KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 15, 6:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             5 NNE TOPEKA            39.12N 95.64W
04/15/2006  E1.25 INCH       SHAWNEE            KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 15, 6:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     NETAWAKA                39.60N 95.72W
04/15/2006                   JACKSON            KS   LAW ENFORCEMENT

            REPORT CALLED IN AT 645P...JACKSON COUNTY DISPATCH
            REPORTED UNKNOWN BUILDINGS DOWNED IN NETAWAKA. OFFICIALS
            HAVE NOT BEEN ABLE TO GET CLOSE ENOUGH TO THE TOWN TO
            EVALUATE THE DAMAGE AT THIS TIME. DISPATCH ALSO REPORTED
            POWER LINES AND SEVERAL TREES DOWNED IN NETAWAKA.

&&

CAVANAUGH
Local storm report, Apr 15, 6:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TORNADO          EVEREST                 39.68N 95.42W
04/15/2006                   BROWN              KS   LAW ENFORCEMENT

            DISPATCH REPORTED THAT EVEREST FIRE DEPARTMENT WAS
            REPORTING A TORNADO OFF TO THE NORTHEAST NEAR WILLIS.

&&

CAVANAUGH
Local storm report, Apr 15, 6:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             ROBINSON                39.82N 95.41W
04/15/2006  E1.00 INCH       BROWN              KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Apr 15, 6:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             6 SW TOPEKA             38.99N 95.76W
04/15/2006  E1.50 INCH       SHAWNEE            KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:50 PM CDTSevere Thunderstorm WarningTOPWashington40 min
Apr 15, 4:42 PM CDTSevere Thunderstorm WarningTOPMarshall33 min
Apr 15, 5:00 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley45 min
Apr 15, 5:07 PM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more4 hr
Apr 15, 5:42 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie48 min
Apr 15, 5:50 PM CDTTornado WarningTOPBrown, Jackson, Nemaha, Pottawatomie40 min
Apr 15, 6:18 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee42 min
Apr 15, 6:27 PM CDTTornado WarningTOPBrown, Jackson, Nemaha38 min
Apr 15, 6:47 PM CDTSevere Thunderstorm WarningTOPJefferson58 min
Apr 15, 6:49 PM CDTTornado WarningTOPBrown26 min
Apr 15, 6:58 PM CDTSevere Thunderstorm WarningTOPShawnee32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.